Alert archive / North Carolina / Flash Flood Warnings in 2010

Flash Flood Warning 47, NWS Raleigh, NC

August 11, 2010Forsyth County, Guilford County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 11, 2010, 9:31 PM EDT for Forsyth County, Guilford County, North Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2010, 9:31 PM EDT (01:31 UTC)
Expired
Aug 12, 2010, 12:30 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Forsyth County, NC, Guilford County, NC

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 9:55 PM EDTFLASH FLOODKernersville, NCFLOODING HAS CLOSE E. MOUNTAIN ST., HIGHWAY 66 AT BUSINESS 40, AND PINEY GROVE AT N. MAIN ST.
Aug 11, 11:29 PM EDTFLASH FLOODGreensboro, NCGUILFORD COUNTY 911 REPORTED NUMEROUS ROADS CLOSED THROUGHOUT THE CITY OF GREENSBORO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2010-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2010-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1630 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WGUS52 KRAH 120131
FFWRAH
NCC067-081-120430-
/O.NEW.KRAH.FF.W.0047.100812T0131Z-100812T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
931 PM EDT WED AUG 11 2010

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GUILFORD COUNTY IN CENTRAL NORTH CAROLINA
  FORSYTH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1230 AM EDT

* AT 926 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN PRODUCING FLOODING OVER 
FORSYTH   AND GUILFORD COUNTIES. DOPPLER RADAR ESTIMATED THAT 2 TO 3 
INCHES OF RAIN HAS FALLEN OVER NORTHERN FORSYTH AND GUILFORD 
COUNTIES. ANOTHER 1 TO 2 INCHES OF RAINFALL IS POSSIBLE IN THESE 
AREAS. THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO MOVE 
SOUTHEASTWARD OVER MORE URBAN AREAS OVER THE NEXT COUPLE OF HOURS.

* LOCATIONS THREATENED WITH FLOODING INCLUDE WINSTON-SALEM...
  MCLEANSVILLE...KERNERSVILLE...HIGH POINT...GREENSBORO AND CLEMMONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING...
1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW ENFORCEMENT
AGENCY.

&&

LAT...LON 3612 8045 3626 8046 3624 7954 3589 7954
      3591 8004 3601 8004 3602 8011 3602 8021
      3599 8021 3599 8033 3596 8038 3604 8047
      3604 8049 3607 8052 3609 8052

$$

ELLIS
2 follow-up statements
466 
WGUS72 KRAH 120209
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1009 PM EDT WED AUG 11 2010

NCC067-081-120430-
/O.CON.KRAH.FF.W.0047.000000T0000Z-100812T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUILFORD NC-FORSYTH NC-
1009 PM EDT WED AUG 11 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR
FORSYTH AND GUILFORD COUNTIES...

AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH VERY HEAVY RAIN OVER FORSYTH AND GUILFORD
COUNTIES. DOPPLER RADAR ESTIMATED THAT 3-4 INCHES OF RAIN HAS FALLEN 
OVER NORTHWESTERN PORTIONS OF GUILFORD COUNTY AND UPWARDS OF 2 
INCHES HAS FALLEN OVER DOWNTOWN GREENSBORO.

FLOODING IS EXPECTED IN URBAN AREAS OF GREENSBORO ESPECIALLY IN 
THOSE AREAS PRONE TO FLOODING INCLUDING HORESEPEN CREEK NEAR OLD 
BATTLEGROUND ROAD...NORTH BUFFALO CREEK IN CENTRAL GREENSBORO...AND 
ASHLEY CREEK FROM HOLDEN ROAD TO MERRITT DRIVE. IN FORSYTH COUNTY 
THOSE AREAS THAT HAVE RECEIVED OR COULD RECEIVE UP TO 3-4 INCHES OF 
RAINFALL INCLUDE MILLS CREEK...MUDDY CREEK AND SILAS CREEK.

LOCATIONS THREATENED BY FLOODING INCLUDE BUT ARE NOT LIMITED TO
WINSTON-SALEM...MCLEANSVILLE...KERNERSVILLE AND GREENSBORO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING...
1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW ENFORCEMENT
AGENCY.

&&

LAT...LON 3612 8045 3626 8046 3624 7954 3589 7954
      3591 8004 3601 8004 3602 8011 3602 8021
      3599 8021 3599 8033 3596 8038 3604 8047
      3604 8049 3607 8052 3609 8052

$$

ELLIS
046 
WGUS72 KRAH 120320
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1120 PM EDT WED AUG 11 2010

NCC067-081-120430-
/O.CON.KRAH.FF.W.0047.000000T0000Z-100812T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUILFORD NC-FORSYTH NC-
1120 PM EDT WED AUG 11 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR
FORSYTH AND GUILFORD COUNTIES...

AT 1114 PM EDT...LOCAL LAW ENFORCEMENT REPORTED THUNDERSTORMS WITH
VERY HEAVY RAIN OVER FORSYTH AND GUILFORD COUNTIES. DOPPLER RADAR 
ESTIMATED THAT OVER 5 INCHES OF RAIN HAS FALLEN OVER NORTHERN 
PORTIONS OF GUILFORD COUNTY.

FLOODING HAS BEEN CONFIRMED IN THE KERNERSVILLE AREA OF FORSYTH 
COUNTY. IN ADDITION...NORTH BUFFALO CREEK IN GUILFORD COUNTY IS 
RISING RAPIDLY AND CURRENTLY AT A STAGE OF 11.23 FEET. AT 14 
FEET...NORTH BUFFALO CREEK WILL OVERRUN ITS BANKS.

LOCATIONS THREATENED BY FLOODING INCLUDE BUT ARE NOT LIMITED TO 
WINSTON-SALEM...MCLEANSVILLE...KERNERSVILLE AND GREENSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING...
1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW ENFORCEMENT
AGENCY.

&&

LAT...LON 3612 8045 3626 8046 3624 7954 3589 7954
      3591 8004 3601 8004 3602 8011 3602 8021
      3599 8021 3599 8033 3596 8038 3604 8047
      3604 8049 3607 8052 3609 8052

$$

ELLIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 8:15 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 11, 8:15 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
815 PM EDT WED AUG 11 2010

.SYNOPSIS...
A HOT AND HUMID AIR MASS WILL REMAIN OVER THE REGION THROUGH
THURSDAY. A WEAK FRONT WILL APPROACH FROM THE NORTHEAST ON FRIDAY...
BRINGING NEAR NORMAL TEMPERATURES TO THE AREA FOR FRIDAY AND
SATURDAY.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
AS OF 240 PM WEDNESDAY...

WITH CONVECTIVE TEMPERATURES AROUND 94 EXPECTING MORE CONVECTION TO
DEVELOP AS THE AFTERNOON CONTINUES...ESPECIALLY NORTH OF HIGHWAY
64 WHERE WEAK LOW LEVEL CONVERGENCE IS BEST. BEST INSTABILITY...
CAPE AND MID LEVEL LAPSE RATES INTO THIS EVENING ARE IN THE AREAS
NORTH AND EAST OF RALEIGH AND MORE WIDESPREAD AND HEAVIER RAINFALL
AMOUNTS PERHAPS THERE.

MID LEVEL FLOW TONIGHT BECOMES SPEED DIVERGENT THOUGH WEAKLY
CYCLONIC. SURFACE CONVERGENCE WEAK TO ABSENT FOR MOST OF THE NIGHT.
THE AIR MASS IS SO MOIST AND UNSTABLE THAT SOME CONVECTION SHOULD
PERSIST INTO THE MID TO LATE EVENING HOURS... WITH THUNDERSTORMS
ISOLATED TO ABSENT AFTER MIDNIGHT.

MODELS IN GENERAL AGREEMENT IN PLACING A WEAK LOW LEVEL LOW NEAR THE
VIRGINIA BORDER BY SUNSET THURSDAY. WITH THE AIR MASS LITTLE CHANGED
FROM WEDNESDAY... AREAS NORTH OF HIGHWAY 64 WILL AGAIN BE FAVORED
FOR PRECIPITATION THURSDAY AFTERNOON... WITH LESSER CHANCES TO THE
SOUTH. THE LOW IS FORECAST TO EXIT TO THE EAST SOUTHEAST BEFORE
SUNRISE FRIDAY... ENDING ANY PRECIPITATION THREAT.

SEVERE WEATHER THREAT LOOKS ISOLATED TO ABSENT THIS ENTIRE PERIOD
GIVEN THE WEAK WIND FIELDS AND VERY MOIST ENVIRONMENT.

HEAT ADVISORY POTENTIAL FOR THURSDAY IS IN DOUBT. ALTHOUGH MARGINAL
ADVISORY CONDITIONS WILL BE FORECAST... CONFIDENCE IS LOW ENOUGH TO
DELAY AN ADVISORY ISSUANCE. THE GFS MODEL HAS BEEN PRODUCING MIXING
HEIGHTS IN EXCESS OF 9000 FEET WITH AN INVERTED VEE PROFILE IN THE
BOUNDARY LAYER. GFS HAS BEEN A GROSS OUTLIER AND BEEN BEATEN BY THE
ECMWF AND NAM...WHICH HAVE FORECAST MIXING HEIGHT ALMOST HALF THE
GFS. THE NAM IS INDICATING RISING MIXING HEIGHTS THURSDAY AND WITH
LOW LEVEL LIFT IN THE AREA WITH THE SURFACE LOW THIS IS
REASONABLE. HIGHER MIXING HEIGHTS WOULD MIX DRIER AIR TO THE
SURFACE... AND PERHAPS LEAVE HEAT INDICES BELOW 105 DEGREES. THUS
WILL WAIT ON ANY ADVISORY AT THIS TIME.

TEMPERATURES FOR TONIGHT AND THURSDAY NIGHT LITTLE CHANGED FROM
PERSISTENCE... THOUGH A DEGREE OR TWO FALL THURSDAY NIGHT EXPECTED
IN A DRIER AIR MASS BEHIND THE EXITING LOW. MID TO UPPER 70S TONIGHT
AND MOSTLY MID 70S THURSDAY NIGHT. WITH HIGHER THICKNESS VALUES IN
THE WEST THURSDAY... AFTERNOON HIGH TEMPERATURES RELATIVELY UNIFORM
THURSDAY AT MID 90S.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 220 PM WEDNESDAY...

FRIDAY AND FRIDAY NIGHT:
SFC HIGH PRESSURE CURRENTLY CENTERED IN VICINITY OF HUDSON BAY WILL
BUILD SOUTHEASTWARD INTO NEW ENGLAND TONIGHT/THU...BECOMING CENTERED
OVER NORTHERN NEW ENGLAND AND JUST OFFSHORE ADJACENT TO NOVA SCOTIA
ON FRI. AN ASSOCIATED SFC RIDGE AXIS WILL EXTEND SOUTHWEST THROUGH
THE MID-ATLANTIC TOWARD/INTO NC FRI AFT/EVE INTO FRI NIGHT. A WEAK
SFC LOW IS PROGGED TO DEVELOP IN VICINITY OF THE CENTRAL NC/VA
BORDER ON THU IN RESPONSE TO WEAK HEIGHT FALLS/DPVA ASSOC/W A
SHORTWAVE (CURRENTLY IN WI) PROGGED TO MOVE SE ACROSS THE
MID-ATLANTIC AND NORTHEAST NC LATE THU AFT/EVE. BOTH THE GFS/NAM
SHOW THIS WEAK SFC LOW PROGRESSING SE TO THE NC COAST BY 06-12Z FRI
MORNING AND THEN OFFSHORE 12-18Z FRI AS THE BEFOREMENTIONED
SHORTWAVE MOVES INTO THE ATLANTIC. EXPECT MID/UPPER LEVEL SUBSIDENCE
IN THE WAKE OF THE SHORTWAVE THROUGH EARLY FRI AFTERNOON...WITH NW
FLOW ALOFT PERSISTING INTO FRI NIGHT AS AN H5 RIDGE CURRENTLY IN THE
CENTRAL PLAINS/UPPER MIDWEST MOVES EASTWARD THROUGH THE TN/OH
VALLEYS INTO THE APPALACHIANS BY 12Z SAT. IN THE LOWER LEVELS...
SFC-925 MB FLOW IS PROGGED TO BE FROM THE E/NE IN ASSOC/W THE SFC
RIDGE AXIS EXTENDING INTO THE AREA. W/REGARD TO POPS...HAVE DECIDED
TO REMOVE POPS FRI MORNING AND TO REDUCE POPS FROM 30-40% DOWN TO
20% FRI/FRI NIGHT WITH SUBSIDENCE EXPECTED IN THE WAKE OF THE
SHORTWAVE FRI MORNING...AND LITTLE/NO FORCING FRI AFT THROUGH FRI
NIGHT OTHER THAN WEAK UPSLOPE FLOW IN THE FOOTHILLS/MOUNTAINS AND
ONSHORE FLOW IN EASTERN/COASTAL NC. DESPITE E/NE LOW LEVEL FLOW...
FCST SOUNDINGS SHOW THE POTENTIAL FOR A GOOD 1500 J/KG MLCAPE FRI
AFTERNOON (DEPENDING ON CLOUD COVER)...AND WILL KEEP MENTION OF
THUNDER. HIGHS FRI QUITE DIFFICULT...DEPENDING ON CLOUD COVER AND
THE PROGRESS OF A BACKDOOR FRONT THAT SHOULD BE APPROACHING E/NE
PORTIONS OF THE AREA BY 21-00Z FRI. MOS GUIDANCE CONTINUES TO BE
SPLIT BY 5-8F FOR HIGHS FRI. WILL TREND TOWARD THE COOL SIDE IN THE
N/NE AND TOWARD THE WARM SIDE IN THE SW...WITH HIGHS RANGING FROM
88-94F. LOWS FRI NIGHT LOWER TO MID 70S...LOWEST NE HIGHEST S/SW.

SATURDAY AND SATURDAY NIGHT:
THE SFC RIDGE AXIS SHOULD REMAIN IN PLACE ACROSS CENTRAL NC ON
SAT...WITH SFC HIGH PRESSURE PROGGED TO REMAIN ANCHORED TO THE NEW
ENGLAND AND NOVA SCOTIA COAST THROUGH SAT/SAT NIGHT. ALOFT...AN H5
RIDGE AXIS IS PROGGED TO BE CENTERED OVER THE CAROLINAS INTO THE
MID-ATLANTIC AND NEW ENGLAND. W/REGARD TO LIFT...WHILE NNW/NW FLOW
WILL PERSIST IN THE UPPER LEVELS...THE H5 RIDGE AXIS OVER THE
CAROLINAS/MID-ATLANTIC SHOULD KEEP ANY SHORTWAVE ACTIVITY NORTH OF
THE AREA...ALTHOUGH A ROGUE MCV CANNOT BE RULED OUT. LOW LEVEL
(SFC-925 MB) EASTERLY FLOW WILL PREVAIL ON SAT...SUGGESTING THE BEST
CHANCE FOR PRECIP WILL BE ASSOC/W UPSLOPE FLOW IN THE FOOTHILLS/
MOUNTAINS AND ONSHORE FLOW IN EASTERN/COASTAL NC. ADDITIONALLY...
FCST SOUNDINGS SHOW WARM/DRY MID-LEVELS WITH WEAK MID-LEVEL LAPSE
RATES RESULTING FROM HEIGHT RISES ASSOC/W THE H5 RIDGE. AS A
RESULT...WILL REDUCE POPS TO SLIGHT CHANCE EVERYWHERE EXCEPT THE
WESTERN PIEDMONT FOR SAT...AND WILL REMOVE POPS IN THE EASTERN HALF
OF THE AREA AFTER MIDNIGHT...WITH A SLIGHT CHANCE OF SHOWERS
PERSISTING AFTER MIDNIGHT IN THE WEST. THICKNESSES ARE PROGGED AT
~1425 METERS SAT...AND WILL FCST HIGHS IN THE UPPER 80S TO LOWER
90S...WHICH SEEMS REASONABLE WITH AN EASTERLY FLOW OFF THE ATLANTIC.
LOWS SAT NIGHT IN THE LOWER/MID 70S.

TROPICAL DEPRESSION #5 (PERHAPS TROPICAL CYCLONE DANIELLE BY
LANDFALL) IS ANTICIPATED TO STALL OUT OVER THE DEEP SOUTH OR TN
VALLEY BY SAT/SUN. AT THIS TIME...MOISTURE AND LIFT ASSOC/W THIS
SYSTEM SHOULD REMAIN WEST/SW OF THE CAROLINAS...HOWEVER...IF THIS
SYSTEM PROGRESSES CLOSER TO THE CAROLINAS THAN CURRENTLY EXPECTED...
THE FORECAST WOULD NEED TO BE ADJUSTED ACCORDINGLY. -VINCENT

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 255 PM WEDNESDAY...

SUNDAY THROUGH SUNDAY NIGHT:
A RELATIVELY DEEP H5 TROUGH IS ANTICIPATED TO DEVELOP OVER
MANITOBA/ONTARIO INTO THE GREAT LAKES ON SUN/SUN NIGHT WILL RESULT
IN HEIGHT FALLS OVER THE TN/OH VALLEY...MID-ATLANTIC AND NEW
ENGLAND. THIS WILL HELP PUSH OR SHIFT THE H5 RIDGE IN PLACE OVER THE
EAST COAST OFFSHORE INTO THE ATLANTIC...WITH WESTERLY FLOW ALOFT
OVER CENTRAL NC BY 12Z MON. THE SFC HIGH OFF THE NEW ENGLAND COAST
AND ASSOCIATED SFC RIDGE EXTENDING SOUTHWEST INTO THE MID-ATLANTIC
AND CAROLINAS WILL ALSO WEAKEN AND PUSH OFFSHORE...AND A LOW-LEVEL
SOUTHERLY RETURN FLOW IS EXPECTED BY LATE SUN AFT/EVE. GFS FCST
SOUNDINGS SHOW LITTLE IN THE WAY OF INSTABILITY SUN...HOWEVER...
WITH REASONABLE INSOLATION AND A SOUTHERLY RETURN FLOW THAT SHOULD
HELP DEWPOINTS MAKE IT TO OR REMAIN IN THE LOWER 70S SUN AFT/EVE...
FEEL THERE WILL LIKELY BE SOME DIURNAL INSTABILITY. W/REGARD TO
LIFT...OTHER THAN VERY WEAK H5 HEIGHT FALLS AND PERHAPS THE
SEABREEZE IN ASSOC/W LOW-LEVEL RETURN FLOW...DO NOT SEE MUCH IN THE
WAY OF FORCING ON SUN...WITH MOST ACTIVITY EXPECTED TO BE FOCUSED
WEST/NW OF THE MOUNTAINS IN THE TN/OH VALLEYS IN ASSOC/W STRONGER H5
HEIGHT FALLS AND SHORTWAVE ACTIVITY MOVING INTO THE OH VALLEY. IT IS
DEF POSSIBLE THAT CONVECTION FIRING ALONG THE MOUNTAINS WILL MOVE
EASTWARD INTO THE WESTERN PIEDMONT VIA WESTERLY FLOW ALOFT...
THOUGH...AND THAT WILL BE THE REASONING FOR KEEPING 30-40% POPS IN
THE FAR WEST/NW PIEDMONT...WITH SLIGHT CHANCE ELSEWHERE. HIGHS SUN A
BIT WARMER THAN SAT...IN THE LOWER 90S PRIMARILY...OR 89-93F. LOWS
SUN NIGHT IN THE LOWER/MID 70S.

MONDAY THROUGH WEDNESDAY:
CYCLONIC FLOW ALOFT IS PROGGED ACROSS MUCH OF THE CONUS EAST OF THE
ROCKIES MON-WED...WITH CENTRAL NC IN WESTERLY FLOW ALOFT MON...
BECOMING SOUTHWESTERLY ALOFT TUE-WED. THIS PATTERN WOULD TYPICALLY
SUGGEST A BETTER THAN AVERAGE CHANCE FOR PRECIPITATION WITH NEAR OR
SLIGHTLY ABOVE NORMAL TEMPERATURES. AT THIS TIME WILL KEEP THE
MON-WED FORECAST CLOSE TO CLIMATOLOGY...WITH AROUND NORMAL TEMPS AND
CHANCE POPS (30%) DURING THE AFT/EVE HOURS. -VINCENT

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 810 PM WEDNESDAY...

A WEAK PRE-FRONTAL TROUGH LOCATED JUST TO THE NORTH OF THE CENTRAL
NC HAS ALLOWED SHOWERS AND THUNDERSTORMS TO DEVELOP TODAY IN A MOIST
AN UNSTABLE ATMOSPHERE... POSSIBLY AIDED BY WEAK IMPULSES MOVING
THROUGH THE WEST-NORTHWEST FLOW ALOFT. THESE SHOWERS AND STORMS
CONTINUE TO DEVELOP AND DRIFT TO THE EAST-SOUTHEAST THIS EVENING.
HOWEVER... THINK WE SHOULD BEGIN TO SEE A DOWNTURN IN THE COVERAGE
OF SHOWERS AND STORMS BY AT LEAST MIDNIGHT AS THE ATMOSPHERE BEGINS
TO STABILIZE WITH THE LOSS OF DAYTIME HEATING. THUS... WILL CONTINUE
TO MENTION CB IN THE TAFS AT THE NORTHERN TAF SITES THROUGH AROUND
03Z OR SO. HOWEVER... WE WILL NEED TO KEEP AN EYE ON AN UPPER LEVEL
DISTURBANCE CURRENTLY LOCATED ACROSS PORTIONS OF SOUTHERN WV AND
SOUTHWESTERN VA. NOT SURE AT THIS TIME IF THIS ACTIVITY WILL HOLD
TOGETHER AND POSSIBLY AFFECT PORTIONS OF THE AREA AFTER MIDNIGHT.
FOR NOW WILL LEAVE OUT ANY MENTION OF SHOWERS AND STORMS FROM THE
TAFS. IF ANY TAF SITES HAPPEN TO RECEIVE A DECENT SHOWER AND/OR
STORM THIS EVENING (WHICH WOULD LIKELY RESULT IN SUB VFR CIGS AND
VISBYS AT THAT TIME) THEN SUB VFR VISBYS MAY NEED TO BE ADDED FOR
THE GIVEN LOCATION(S) AROUND SUNRISE. OTHERWISE... VFR CONDITIONS
ARE EXPECTED TO CONTINUE OUTSIDE OF SHOWERS AND STORMS.

SCATTERED STORMS WILL BE POSSIBLE ONCE AGAIN THURSDAY AFTERNOON AS A
WEAK FRONT DROPS SOUTH INTO THE REGION. THUS... HAVE ADDED CB TO THE
TAFS FOR THE AFTERNOON. THINK WE WILL SEE THE BEST COVERAGE ACROSS
THE NORTH... BUT THINK WE WILL SEE SOME ACTIVITY ACROSS THE SOUTH ON
THURSDAY AS THE FRONT SINKS SOUTH INTO CENTRAL NC.

AN EASTERLY LOW LEVEL FLOW IS EXPECTED THROUGH THE WEEKEND....WHICH
WILL LEAD TO PERIODS OF SUB VFR CEILINGS IN MAINLY AFTERNOON SHOWERS
AND THUNDERSTORMS INTO MONDAY.

&&

.CLIMATE...
DAILY RECORD HIGH TEMPERATURES FOR AUGUST 11TH AND 12TH.

           RDU        GSO
AUG 11   101(1999)    95(1983)
AUG 12    99(2002)    96(1995)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NCZ007>011-
024>028-039>043-073>078-083>086-088-089.

&&

SYNOPSIS...VINCENT
NEAR TERM...
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...BSD/BLS
CLIMATE...WFO RAH
Hazardous weather outlook, Aug 11, 11:05 AM EDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1105 AM EDT WED AUG 11 2010

NCZ007>011-024>028-039>043-073>078-083>086-088-089-121515-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-
MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
1105 AM EDT WED AUG 11 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HEAT INDEX VALUES WILL REACH 105 TO 107 DEGREES THIS AFTERNOON.

ALSO... SCATTERED STORMS WILL DEVELOP THIS AFTERNOON INTO THIS
EVENING... MAINLY NORTH OF HIGHWAY 64. A FEW STORMS MAY PRODUCE
STRONG TO SEVERE WIND GUSTS OVER 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS EXPECTED THURSDAY
AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME STRONG TO
SEVERE WITH WIND GUSTS UP TO 50 TO 60 MPH AND FREQUENT LIGHTNING.

NCZ021>023-038-121515-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-
1105 AM EDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES WILL APPROACH 100 TO 104 DEGREES THIS AFTERNOON.

SCATTERED STORMS WILL DEVELOP THIS AFTERNOON INTO THIS
EVENING... MAINLY NORTH OF HIGHWAY 64. A FEW STORMS MAY PRODUCE
STRONG TO SEVERE WIND GUSTS OVER 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS EXPECTED THURSDAY
AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME STRONG TO
SEVERE WITH WIND GUSTS UP TO 50 TO 60 MPH AND FREQUENT LIGHTNING.

In the hours before

Special weather statement, Aug 11, 5:01 PM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EDT WED AUG 11 2010

NCZ008-009-112145-
GRANVILLE-VANCE-
501 PM EDT WED AUG 11 2010

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHEASTERN GRANVILLE AND
NORTHERN VANCE COUNTIES THROUGH 545 PM EDT...

AT 456 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TUNGSTEN...OR ABOUT 14 MILES NORTHWEST OF HENDERSON...MOVING
SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... TUNGSTEN... KERR
LAKE... STOVALL... MIDDLEBURG... TOWNSVILLE... AND WILLIAMSBORO.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3655 7832 3636 7830 3635 7829 3627 7835
      3649 7862 3655 7859 3655 7837 3655 7835
TIME...MOT...LOC 2056Z 308DEG 7KT 3650 7851

77
Special weather statement, Aug 11, 5:20 PM EDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
520 PM EDT WED AUG 11 2010

NCZ010-011-026>028-112300-
WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-
INCLUDING THE CITIES OF...WARRENTON...ROANOKE RAPIDS...
LOUISBURG...NASHVILLE...ROCKY MOUNT
520 PM EDT WED AUG 11 2010

...SCATTERED STRONG THUNDERSTORMS POSSIBLE ACROSS THE NORTHERN
COASTAL PLAIN AND FAR NORTHEAST PIEDMONT THROUGH 7 PM...

OUTFLOW FROM STORMS ACROSS SOUTHERN VIRGINIA WILL LIKELY MOVE INTO
NORTHERN NORTH CAROLINA AND TRIGGER SCATTERED STRONG
THUNDERSTORMS THROUGH 7 PM. IF YOU ARE IN THE VICINITY OF ONE OF
THESE STORMS...EXPECT NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING
STRIKES...TORRENTIAL DOWNPOURS...AND WIND GUSTS UP TO 40 MPH.
RAINFALL AMOUNTS OF AN INCH IN LESS THAN AN HOUR WILL OCCUR WITH
THE STRONGER STORMS.

KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DON'T WAIT
UNTIL RAIN BEGINS BEFORE TAKING SHELTER. REMEMBER...LIGHTNING HAS
BEEN KNOWN TO STRIKE UP TO 20 MILES FROM THE THUNDERSTORM CLOUD.
GO TO YOUR CAR OR A BUILDING AT THE FIRST SIGN OF A STORM OR WHEN
THUNDER IS HEARD.

WSS
Special weather statement, Aug 11, 5:32 PM EDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
532 PM EDT WED AUG 11 2010

NCZ010-112230-
WARREN-
532 PM EDT WED AUG 11 2010

...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN COUNTY THROUGH 630 PM
EDT...

AT 530 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
DREWRY...OR ABOUT 8 MILES NORTHWEST OF WARRENTON...MOVING EAST AT 15
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WISE... NORLINA...
WARRENTON... MACON.... AND WARRENTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3655 7789 3651 7790 3650 7792 3636 7793
      3628 7795 3625 7797 3638 7830 3655 7832
      3656 7807 3656 7790
TIME...MOT...LOC 2130Z 288DEG 11KT 3648 7826

77
Special weather statement, Aug 11, 6:18 PM EDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
618 PM EDT WED AUG 11 2010

NCZ011-112315-
HALIFAX-
618 PM EDT WED AUG 11 2010

...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX COUNTY THROUGH 715
PM EDT...

AT 617 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LITTLETON...OR ABOUT 12 MILES EAST OF WARRENTON...MOVING SOUTHEAST AT
20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE AIRLIE... LITTLETON...
ENFIELD... AND HALIFAX.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

&&

LAT...LON 3639 7755 3638 7755 3634 7758 3631 7757
      3615 7766 3627 7795 3636 7793 3648 7792
TIME...MOT...LOC 2217Z 294DEG 16KT 3638 7794

77
Special weather statement, Aug 11, 9:16 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
916 PM EDT WED AUG 11 2010

NCZ021-022-120245-
FORSYTH-GUILFORD-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...HIGH POINT
916 PM EDT WED AUG 11 2010

...STRONG THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT FORSYTH
AND GUILFORD COUNTIES THROUGH 1045 PM...

AT 913 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CONTINUING TO REDEVELOP AND MOVE ACROSS PORTIONS OF
FORSYTH AND GUILFORD.

LOCATIONS TO BE AFFECTED BY THESE STORMS INCLUDE... GREENSBORO...
WINSTON-SALEM... STOKESDALE... WALKERTOWN... SUMMERFIELD... AND
STANLEYVILLS.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL... UP TO TWO INCHES IN
ONE HOUR...WHICH WILL CAUSE MINOR FLOODING OF LOW LYING AREAS
INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD
ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

77
Special weather statement, Aug 11, 9:19 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
919 PM EDT WED AUG 11 2010

NCZ021-022-120245-
FORSYTH-GUILFORD-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...HIGH POINT
919 PM EDT WED AUG 11 2010

...STRONG THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT FORSYTH
AND GUILFORD COUNTIES THROUGH 1045 PM...

AT 913 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CONTINUING TO REDEVELOP AND MOVE ACROSS PORTIONS OF
FORSYTH AND GUILFORD COUNTIES.

LOCATIONS TO BE AFFECTED BY THESE STORMS INCLUDE... GREENSBORO...
WINSTON-SALEM... STOKESDALE... WALKERTOWN... SUMMERFIELD... AND
STANLEYVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL... UP TO TWO INCHES IN
ONE HOUR...WHICH WILL CAUSE MINOR FLOODING OF LOW LYING AREAS
INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD
ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 9:12 PM EDTAreal Flood AdvisoryRAHForsyth, Guilford20 min
Aug 11, 10:23 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph67 min
Aug 11, 10:48 PM EDTFlash Flood WarningRAHDavidson, Randolph2 hr
Aug 11, 10:59 PM EDTSpecial Weather StatementRAHFranklin61 min
Aug 11, 11:17 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash, Wake58 min
Aug 11, 11:38 PM EDTSpecial Weather StatementRAHWake67 min
Aug 11, 11:42 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake63 min
Aug 12, 12:24 AM EDTSpecial Weather StatementRAHEdgecombe, Halifax, Nash96 min
Aug 12, 12:28 AM EDTFlash Flood WarningRAHForsyth, Guilford84 min
Aug 12, 12:31 AM EDTSevere Thunderstorm WarningRAHNash, Wilson44 min
Aug 12, 12:38 AM EDTAreal Flood AdvisoryRAHFranklin84 min
Aug 12, 1:29 AM EDTHeat AdvisoryRAHAlamance, Anson, Chatham, Cumberland, Durham, Edgecombe and 21 more17 hr
Aug 12, 3:36 PM EDTSpecial Weather StatementRAHSampson39 min
Aug 12, 4:12 PM EDTSpecial Weather StatementRAHSampson48 min
Aug 12, 4:19 PM EDTSevere Thunderstorm WarningRAHSampson41 min
Aug 12, 5:01 PM EDTSpecial Weather StatementRAHBladen59 min
Aug 12, 6:30 PM EDTSpecial Weather StatementRAHGuilford45 min
Aug 12, 7:38 PM EDTSpecial Weather StatementRAHHalifax, Warren52 min

Nearby

Flash Flood Warnings in North Carolina, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.